Shot Through the Heart/And You’re Too Late

As promised, this post is about my experience participating in cardioversion therapy.

A patient came into the ED with uncontrolled atrial fibrillation (AF). He was tachycardic, diaphoretic, hypertensive, but generally asymptomatic. No chest pain. No dizziness. No headache. No palpitations. No visual disturbances. No shortness of breath (SOB). He hadn’t been taking his cardiac medication for the last week. I think EtOH might have been a contributing factor, but I can’t remember the specifics.

Blood pressure: 190/110
HR: 150-140s; irregular
RR: 20; easy

After an electrocardiogram (ECG), we analysed the rhythm and it confirmed what we suspected: arial fibrillation. The ECG showed that there were no p waves. Meaning the heart’s electrical conduction system was confused by the disorganized signals it was receiving from the atria; therefore causing the ventricles to contract at an irregular rhythm. Although it is not life-threatening, patients are at an elevated risk for cardiovascular accidents (i.e. stroke). The heart is uncoordinated and blood may become pooled in the atria — if this happens and a clot is expulsed into circulation, think of the consequences.

Normally, patients with a history of atrial fibrillation are placed on an anticoagulant (e.g. warfarin). But since this patient wasn’t in chronic AF and had fewer risk factors, he was not an appropriate candidate for warfarin. Also, you have to consider if the patient will adhere to the medication regime and routinely have blood work done.

But I digress. The plan of care for this patient was to convert AF to normal sinus rhythm (NSR). First the team tried to slow his heart down by giving him calcium channel blockers — this decreases the heart’s contractility. This helped his heart rate come down to the 120s. But after a few hours, his heart was still in AF. Then the team tried a beta blocker — this slows down the conduction of the nodes, and lowers blood pressure. Heart rate stayed near the same, but his blood pressure went down to 170/100. After a few more hours, the team decided they would use cardioversion therapy.

We had to shave a spot on the front and back of his chest. Then we applied to defibrillation pads to him. The difibrillator the patient was hooked up to also monitored his heart rate and synced to the R wave of each QRT complex. The anaesthesiologist consciously sedated the patient, and the ED doctor administered a biphasic shock of 100 J.

I was the recorder for the procedure, which was great because I was still able to be of use. The anaesthesiologist first administered midazolam (quick acting, short duration of action, causes a bit of amnesia). Next in the cocktail was propofol; this helps to decrease blood pressure, as well as sedates the patient. The amnesia you get from the midazolam is great, because the next drug the doctor pushed was ketamine (aka horse tranquillizer, special K). This anaesthetic makes patients go into a dissociative state, but a side effect is having scary hallucinations.

During the 100 J shock, the patient’s torso leapt up, and his arms flailed. But his heart rate immediately returned to NSR and was beating at 88 BPM. We tried to rouse him awake by rubbing his sternum and calling his name, but he was in a deep slumber. The doctor placed a bag valve mask over his mouth and started bagging. The oxygen was on full blast, and the patient’s saturated oxygen (SaO2) percentage sank lower. It seemed that our patient had a wicked case of sleep apnea.

The anaesthesiologist inserted a nasal-pharyngeal airway into the nostril and got someone else to bag. Then she performed a chin lift and jaw thrust. Finally, the patient gasped for air. We started to see the patient’s chest rise and the SaO2 % increase. After a few more sternal rubs, the patient roused. He immediately started laughing and asking where he is. He was reacting to the ketamine and with good reason. Apparently the patient was a cocaine user, and the anaesthesiologist had no idea; therefore, the patient required less ketamine than what was given. He continued to giggle for another 20 minutes until all the drugs wore off.

We took a final ECG for our records, and discharged the patient. We advised him to see his family doctor, and to continue taking his cardiac medication. He told us that this experience scared him enough to follow doctor’s orders. Hallelujah!

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: